Euglycemic diabetic ketoacidosis (DKA) is a rarely reported side effect of sodium-glucose cotransporter-2 inhibitor (SGLT2i) empagliflozin. A 51-year-old female with Gitelman syndrome and type 2 diabetes mellitus (DM) presented with abdominal pain after a recent hospitalization for acute pancreatitis. Her diabetes medications included metformin, pioglitazone, and empagliflozin. Diabetic ketoacidosis was suspected; however, glucose levels were below the cutoff for DKA; therefore, she was diagnosed with euglycemic DKA. Her pancreatitis workup was insignificant. Severe symptomatic hypokalemia despite aggressive repletion limited the management of DKA with insulin infusion therapy. As her ketonemia resolved, she was initiated on subcutaneous insulin with a small but acceptable decrease in potassium. The therapeutic dilemma of managing euglycemic DKA due to SGLT2i in a patient with Gitelman syndrome has not been previously described.
Digital Object Identifier (DOI)
Ahmed, Taha; Karimi, Hussain; Hegde, Vishwajit; and Lodhi, Samra Haroon, "Euglycemic Diabetic Ketoacidosis Due to SGLT2 Inhibitor in a Patient with Gitelman Syndrome: A Therapeutic Dilemma" (2021). Internal Medicine Faculty Publications. 279.